Thunderstorm Wind, Jewell
- When
- July 10, 3:45 AM CST
- Where
- Jewell County, 0.53 mi W of Burr Oak
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- COOP Observer
- Coordinates
- 39.870, -98.310
Wind gusts were estimated to be near 60 MPH.
Thunderstorms produced winds close to severe strength after midnight on this Wednesday. During the evening hours of Tuesday, scattered thunderstorms occurred over southwest Nebraska.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GID wrote it up.
Thunderstorms produced winds close to severe strength after midnight on this Wednesday. During the evening hours of Tuesday, scattered thunderstorms occurred over southwest Nebraska. Around midnight CST, these storms began to intensify, including storms just south of North Platte, Nebraska. Those storms grew upscale into a short squall line that moved east-southeast. Just after 215 AM CST, this squall line entered north central Kansas, in Phillips county. Through 5 AM CST, this line crossed Phillips, Smith, Jewell, and Mitchell counties, and just a little bit of Osborne county. These storms were generally sub-severe. Measured wind gusts between 50 and 57 MPH were recorded in several locations within Jewell county. However, a Cooperative Observer estimated winds between 55 and 60 MPH at 345 AM CST. No damage was reported.
These storms occurred along and near a cold front that was associated with occluded low pressure over North Dakota. A fairly potent shortwave trough was over the Dakota's, embedded within the Westerlies which were located across the Northern United States. Just ahead of the thunderstorms, temperatures were in the lower to middle 70s, and dewpoints were in the lower 70s. Mid-level lapse rates were 6.5 to 7.0 deg C/km, resulting in MUCAPE between 3000 and 3500 J/kg. Effective deep layer shear was around 30 kt.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hastings, NE wrote its last area forecast discussion before the first event at Jul 9, 11:53 PM CST, 3 hours 52 minutes earlier.
Area Forecast Discussion
National Weather Service Hastings NE
1253 AM CDT Wed Jul 10 2019
.SHORT TERM...(This evening through Wednesday)
Issued at 334 PM CDT Tue Jul 9 2019
Sunny skies were found across the area this afternoon.
A weak cold front will move into the forecast area during the
evening, along with an upper level wave. Thunderstorms are expected
to develop behind the cold front. The thunderstorms are expected to
move through the area during the overnight hours. The problem is
that much of the area had more than enough rain last night. The
forecast for the heaviest rain tonight is near the area that had too
much rain last night. Have the Flash Flood Watch for the areas that
had the most rain last night.
There is a little good news about the rain tonight. The storms
should be moving a little faster and should not last as long as they
did last night. Still, it will not take very much rain to add to the
problems that are already occurring.
There is a little chance for the showers and thunderstorms to
continue into Wednesday, especially in the southern part of the
area. The thunderstorms are expected to move out of the area early
in the morning. A surface high pressure will build into the area and
skies are expected to clear out. Temperatures will be a little
cooler than normal.
.LONG TERM...(Wednesday night through Tuesday)
Issued at 334 PM CDT Tue Jul 9 2019
Wednesday through Friday will be a dry period with warming
temperatures. An upper level ridge builds just to the west of the
area. A surface high builds into the area Wednesday night and moves
to the east on Thursday. Winds will turn to the south and that will
also help to warm things up some.
The ridge continues across the area Friday night through Saturday
night. There are a couple of mainly weak upper level waves that move
across the ridge. There will be some mainly small chances for
thunderstorms on and off through the period. The best chances will
be during the night time hours.
Another, mainly dry period is expected Sunday through Tuesday. There
will be a weak wave that moves through with some spotty showers and
thunderstorms Monday night. Temperatures will remain fairly warm.
&&
.AVIATION...(For the 06Z KGRI/KEAR TAFS through 06Z Thursday)
Issued at 1251 AM CDT Wed Jul 10 2019
Thru 12z: Mainly VFR, though some brief reductions to brief MVFR
vsbys poss in strongest tstms 07Z-10Z. Had higher confidence in
impacts to EAR than GRI (may slide just S), so included a tempo
group with 5sm. Cloud bases should remain VFR with bases 5K ft or
higher. Winds will be primarily NW, but could be variable in and
around tstms. Confidence: Medium.
12Z Wed to 00Z Thu: VFR. Expect decr VFR mid to high level clds
during the morning. Could see FEW aftn CU with bases around 4K ft,
mainly for GRI. Winds will be breezy out of the NW-NNW, with
gusts 22-25kt. Confidence: High.
00Z to 06Z Thu: VFR. Clr skies with winds decr to lgt and vrbl
near/just after sunset. Confidence: High.
&&
.GID WATCHES/WARNINGS/ADVISORIES...
NE...Flash Flood Watch until 7 AM CDT this morning for NEZ060-061-
072>075-082>084.
KS...None.
&&
SHORT TERM...JCB
LONG TERM...JCB
AVIATION...ThiesHazardous Weather Outlook...UPDATED National Weather Service Hastings NE 709 PM CDT Tue Jul 9 2019 KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087- 110015- Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance- Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York- Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin- Webster-Nuckolls-Thayer- 709 PM CDT Tue Jul 9 2019 This Hazardous Weather Outlook is for south central Nebraska and portions of north central Kansas. .DAY ONE...Tonight. Significant flooding is ongoing over much of south central Nebraska west of Highway 281. Please see individual flood statements for additional, more specific information. Scattered thunderstorms are expected after 10 PM. Some storms could be severe...producing hail up to the size of quarters and wind gusts of 50 to 60 MPH. Storms will also produce heavy downpours. Any heavy rain on saturated soil will renew flooding or worsen ongoing flooding over south central Nebraska west of Highway 281. A Flash Flood Watch remains in effect tonight. Please see the Watch message for more information. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Significant flooding will likely continue for the next several days due to runoff from recent heavy rain, particularly along the Wood River, Platte River and Republican River in south central Nebraska. Please see individual flood statements for additional, more specific information. Thunderstorms may continue into Wednesday morning, mainly over north central Kansas. Periodic thunderstorms are possible Friday night through Saturday night, but it is too soon to determine severe thunderstorm potential. .SPOTTER INFORMATION STATEMENT... Spotter activation might be needed tonight. Please report flash flooding...hail...or wind damage to the National Weather Service. && More information may be obtained at the following web page: https://www.weather.gov/hastings Kelley
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
241 AM CDT WED JUL 10 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0234 AM TSTM WND GST 2 NNE CAMBRIDGE 40.30N 100.16W
07/10/2019 M53 MPH FURNAS NE MESONET
&&
KELLEYPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
321 AM CDT WED JUL 10 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0245 AM TSTM WND GST 1 N OXFORD 40.27N 99.63W
07/10/2019 M69 MPH FURNAS NE MESONET
PERSONAL WEATHER STATION KNEOXFOR3.
&&
THIESPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
323 AM CDT WED JUL 10 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0256 AM TSTM WND GST 6 ESE OXFORD 40.23N 99.53W
07/10/2019 M63 MPH HARLAN NE MESONET
PERSONAL WEATHER STATION VIA DAVIS
WEATHERLINK.
&&
THIESSpecial Weather Statement
National Weather Service Hastings NE
339 AM CDT Wed Jul 10 2019
KSZ005-006-017-018-NEZ084-100930-
Rooks KS-Phillips KS-Smith KS-Osborne KS-Franklin NE-
339 AM CDT Wed Jul 10 2019
...GUSTY WINDS WILL AFFECT PARTS OF ROOKS...SMITH...WESTERN OSBORNE
AND PHILLIPS COUNTIES...
At 337 AM CDT, Doppler radar was tracking a gust front extending
along a line extending from near Naponee to near Logan. Movement was
southeast at 45 mph. This gust front was ahead of strong
thunderstorms moving into north central Kansas.
Wind gusts of 50 to 55 mph will be possible with this gust front.
Locations impacted include...
Phillipsburg, Plainville, Smith Center, Osborne, Stockton,
Kensington, Natoma, Palco, Agra, Lebanon, Kirwin, Woodston, Damar,
Gaylord, Portis, Alton, Zurich, Glade, Athol and Speed.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
The thunderstorms that generated this gust front may intensify, so
be certain to monitor local radio stations and available television
stations for additional information and possible warnings from the
National Weather Service.
&&
LAT...LON 3913 9960 3957 9960 3957 9962 4000 9921
4000 9917 4001 9918 4000 9851 3957 9851
3913 9904
TIME...MOT...LOC 0837Z 310DEG 41KT 4000 9911 3960 9961
KelleyPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
408 AM CDT WED JUL 10 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0327 AM HAIL 8 S WILCOX 40.26N 99.15W
07/10/2019 E1.00 INCH FRANKLIN NE PUBLIC
REPORT VIA FACEBOOK. TIME ESTIMATED FROM
RADAR.
&&
THIESSpecial Weather Statement
National Weather Service Hastings NE
432 AM CDT Wed Jul 10 2019
NEZ082-101015-
Furnas NE-
432 AM CDT Wed Jul 10 2019
...SIGNIFICANT WEATHER ADVISORY FOR FURNAS COUNTY UNTIL 515 AM CDT...
At 432 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Cambridge to Danbury. Movement was east at
40 mph.
Penny size hail and wind gusts up to 50 mph will be possible with
these storms.
Locations impacted include...
Cambridge, Arapahoe, Oxford, Beaver City, Holbrook, Edison,
Wilsonville, Hendley and Hollinger.
LAT...LON 4035 10020 4035 9963 4013 9963 4001 9972
4000 10019
TIME...MOT...LOC 0932Z 261DEG 36KT 4035 10018 4005 10041
HeinleinThe Grand Island radar (KUEX), 51 km away, was scanning. The volume nearest the first event began at 09:47 UTC.
1 thunderstorm wind. Local standard time, as filed.
Wind gusts were estimated to be near 60 MPH.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2019Every state in 2019This day in weather historyWarnings in Kansas, July 2019
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 835573.